Hi. It’s Jenny at AnxietyBoss.com. Our question today is from Carol in Fort Lauderdale, Florida. Can I have muscle weakness or shake for a long time if I am taking some medication for anxiety?
If you are experiencing muscle weakness or tremors associated with any medication, you should talk to your physician promptly. The answer to your question involves knowing what medication that you are taking, the dose of your medication, how long you’ve been taking it, and what other medications you are taking that could be interacting. There could also be another medical condition causing the tremors and the muscle weakness. So without more information, this question can’t be answered completely.
However, we can discuss which of the medications prescribed for anxiety have tremor and/or weakness as a side effect. Medications used to treat anxiety include SSRIs (selective serotonin reuptake inhibitors), SNRIs (serotonin norepinephrine reuptake inhibitors), benzodiazepines, tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOIs), beta blockers, buspirone, gabapentin, and d-cycloserine. Tremors or shakes can be a side effect of SNRIs, benzodiazepines, and d-cycloserine. This could be a problem with dosing the SNRI, benzodiazepine, or d-cycloserine too high. You may want to consider asking your doctor about decreasing the dose of your medication. Also, if you are taking other medications, there could be a drug-drug interaction casing the tremor. In addition, you should avoid alcohol and other sedatives, especially when you are taking a benzodiazepine, as this can exacerbate tremor.
Weakness is a serious side effect of d-cycloserine. You should call your doctor immediately if you are taking d-cycloserine and experience weakness, swelling of your ankles and feet, irregular heat beat, itching and swelling, and difficulty breathing.
Please click here for more information about side effects of medications for anxiety.